Indiana, 2008

Flooding in Indiana, April 1 to 19, 2008

April 1 to 19, 2008 · NWS PAH · 2 events in 2 counties and zones

The White River gradually subsided after nearly reaching major flood stage in late March. Much drier conditions during the latter half of April allowed the river to fall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The White River gradually subsided after nearly reaching major flood stage in late March. Much drier conditions during the latter half of April allowed the river to fall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 2:55 PM EST, 9 hours 5 minutes earlier.

Area forecast discussion, Mar 31, 2:55 PM EST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT MON MAR 31 2008

.DISCUSSION...
HEAVY RAINFALL POTENTIAL IS THE PRIMARY CONCERN THIS WEEK. THE FIRST
OF TWO HEAVY RAINFALL EVENTS WILL OCCUR TONIGHT. SOUTHERLY 850 MB
JET /AROUND 60 KNOTS/ OVER THE OZARKS WILL SHIFT EASTWARD ACROSS THE
LOWER OHIO VALLEY BY 06Z. WHILE THIS JET WILL PROVIDE TREMENDOUS LOW
LEVEL SHEAR...THE COMPLEX OF STRONG TO SEVERE STORMS OVER WESTERN
MISSOURI WILL OUTRUN THE STRONGEST INSTABILITY THIS EVENING. RISK OF
DAMAGING WINDS AND ISOLATED TORNADOES WILL CONTINUE EAST ACROSS
MISSOURI AND ILLINOIS THIS EVENING...THEN SLOWLY DIMINISH AS THE
STORMS PROGRESS EASTWARD OVERNIGHT. OUTSIDE OF THE STORMS...GRADIENT
WINDS WILL INCREASE THIS EVENING UNDER THE LOW LEVEL JET. GUSTS OF
30 TO 40 MPH ARE LIKELY FOR A TIME.

THE COLD FRONT WILL CROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS
AROUND 06Z...THEN EXIT WESTERN KENTUCKY 12Z TO 15Z TUESDAY. SOME
REDUCTION IN RAINFALL RATES AND STORM INTENSITY WILL OCCUR BY THEN.
IN THE MEANTIME...FLASH FLOOD POTENTIAL WILL EXIST. GREATEST
POTENTIAL FOR FLASH FLOODING WILL BE OVER SE MISSOURI AND SOUTHERN
ILLINOIS...WHERE THE HEAVIEST RAIN OCCURRED OVER THE WEEKEND. USED
HPC QPF GUIDANCE FOR THE FORECAST TONIGHT. THIS GENERALLY SHOWS AN
INCH TO 1.5 INCHES ALONG AND NORTHWEST OF THE OHIO RIVER TONIGHT.
LOCALLY HIGHER AMOUNTS WILL OCCUR GIVEN THE CONVECTIVE NATURE OF THE
RAINFALL.

A MAINLY DRY FORECAST CONTINUES FOR TUESDAY THROUGH WEDNESDAY. ANY
LINGERING RAIN OVER WESTERN KY AND SOUTHWEST IN WILL END BY 18Z
TUESDAY. HIGH PRESSURE WILL PASS NORTH OF THE REGION...BRINGING COOL
NORTHEAST FLOW. OVERNIGHT LOWS WILL BE NEAR FROST/FREEZE THRESHOLDS
TUESDAY NIGHT.

ANOTHER POTENTIALLY MORE SIGNIFICANT HEAVY RAINFALL AND SEVERE
WEATHER EVENT WILL OCCUR THURSDAY AND THURSDAY NIGHT. GFS HAS BEEN
CONSISTENT...AND GENERALLY AGREES WITH HPC GUIDANCE. A VERY MOIST
SUBTROPICAL 500 MB SHORTWAVE WILL TRACK EAST NORTHEAST ACROSS THE
SOUTHERN PLAINS...REACHING THE MID MISSISSIPPI VALLEY FRIDAY.
SURFACE LOW PRESSURE WILL TRACK NORTHEAST FROM THE SOUTHERN
PLAINS...FOLLOWING A FRONTAL BOUNDARY THAT WILL BE DRAPED ACROSS THE
LOWER OHIO VALLEY. IN SOME RESPECTS...THIS SCENARIO IS NOT VERY
DIFFERENT THAN THE MARCH 18 EVENT. THE LOW WILL BE FOLLOWING ALONG A
NEARLY STATIONARY FRONTAL BOUNDARY. 12Z GFS QPF FOR THIS EVENT
RANGES FROM 4 TO 5 INCHES ACROSS THE NORTHERN TWO THIRDS OF THE
FORECAST AREA...WHILE 12Z ECMWF IS 3 TO 4 INCHES. IN ANY CASE...THE
HEAVY RAINFALL POTENTIAL BEARS VERY CLOSE WATCHING. VERY MOIST PW
VALUES FROM 1.5 TO 2 INCHES AND A STRONG LOW LEVEL JET FAVOR HEAVY
RAINFALL. SINCE THE EVENT IS STILL 4 TO 5 DAYS AWAY...MODELS ARE
LIKELY TO CHANGE IN THE DETAILS OF THE QPF. OFFICIAL FORECAST WILL
RAISE POPS INTO THE CATEGORICAL RANGE...RAISE QPF TO AROUND 2 INCHES
FOR THE EVENT...AND MENTION HEAVY RAINFALL.

A DRYING OUT PERIOD IS EXPECTED NEXT WEEKEND. MODELS HAVE BEEN
CONSISTENT REGARDING A SECONDARY SHORTWAVE ROTATING EAST OR
SOUTHEAST BEHIND THE LEAD SHORTWAVE. HOWEVER...SURFACE HIGH PRESSURE
WILL MITIGATE MOST OF THE PRECIP POTENTIAL WITH THIS SYSTEM. MODELS
VARY GREATLY WITH RESPECT TO THE TRACK OF THIS WEAK SHORTWAVE. BASED
ON ALL OF THIS...FORECAST WILL BE KEPT DRY BEYOND FRIDAY NIGHT.

&&

.AVIATION...
WARM SECTOR SHOWERS WERE BUBBLING IN THE HEAT OF THE AFTERNOON AND
WILL CONTINUE TO BE A THREAT...ESP TO CGI...THRU 00Z. OTHERWISE
WIDESPREAD MVFR CIGS WL VARY TO OCNL VFR BUT DIURNAL HEATING WL KEEP
MVFR CIGS THE RULE. LOWER CIGS/VSBYS ARE FORECAST THIS EVENING BY
03Z WEST AND TRANSLATING THRU 09Z EAST AS FROPA/HEAVY CONVECTION
OCCURS. STRONG/GUSTY SLYS WL PREVAIL TIL FROPA...W/GUSTY W-NWLYS
TOWARD THE END OF THE PERIOD. ANTICIPATE LINGERING MVFR CIGS THRU
THE LAST 6 HR PLANNING PERIOD WITH LOW PROB OF A LINGERING -SHRA
MAINLY CGI/PAH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
     FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...FLASH FLOOD WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
     FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
     FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
     JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
     SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
     FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC...MY
AVIATION...DH
Hazardous weather outlook, Mar 31, 10:15 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1015 PM CDT MON MAR 31 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011615-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1015 PM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

WIDESPREAD HEAVY RAINFALL WILL CONTINUE THROUGHOUT THE AREA TONIGHT.
TOTAL RAINFALL AMOUNTS WILL AVERAGE FROM 1 TO 2 INCHES. THIS
RAINFALL WILL OCCUR IN JUST A FEW HOURS...WHICH WILL LEAD TO
LOCALIZED FLOODING PROBLEMS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR
THE ENTIRE AREA TONIGHT.

IN ADDITION...FLOODING WILL CONTINUE ON MANY AREA RIVERS. PLEASE
REFER TO THE LATEST FLOOD STATEMENTS FOR STAGE AND FORECAST
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE FORECAST AGAIN THURSDAY THROUGH FRIDAY. SOME
SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT.
IN ADDITION...HEAVY RAINFALL WILL BE A MAJOR CONCERN. SIGNIFICANT
FLOODING PROBLEMS MAY ARISE LATER THIS WEEK.

FLOODING WILL CONTINUE ON MANY AREA RIVERS THROUGH THE WEEK. THE
ADDITIONAL HEAVY RAINS MAY LEAD TO PROLONGED FLOODING OR A SECONDARY
RISE IN RIVER LEVELS. REFER TO THE LATEST FLOOD STATEMENTS AND
WARNINGS FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS THROUGHOUT THE REGION ARE REQUESTED TO OBSERVE FOR
FLOODING TONIGHT.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pike

When
April 1, 12:00 AM EST to April 18, 4:00 AM EST
Where
Pike County, 1.34 mi WNW of Petersburg to 1.08 mi WNW of Petersburg
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.505, -87.304

The White River continued to decline at Petersburg after cresting there on the 25th of March.

Flood, Gibson

When
April 1, 12:00 AM CST to April 19, 1:00 PM CST
Where
Gibson County, 1.59 mi WNW of Hazleton to 0.97 mi WNW of Hazleton
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.486, -87.558

The White River continued to decline at Hazleton after cresting there on the 27th of March.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87681, 87680.